Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 97, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2004, 8:14 PM CDT for Henry County, Mercer County, Rock Island County, Illinois; Scott County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2004, 8:14 PM CDT (01:14 UTC)
- Expired
- Jul 5, 2004, 9:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Scott County, IA, Henry County, IL, Mercer County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 21 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 8:45 PM CDT | TSTM WND DMG | Geneseo, IL | LARGE TREE BRANCH BLOWN DOWN DAMAGING HOUSE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 060114
SVRDVN
IAC163-ILC073-131-161-060200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 PM CDT MON JUL 5 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN EAST CENTRAL IOWA
HENRY COUNTY IN NORTHWEST ILLINOIS
MERCER COUNTY IN NORTHWEST ILLINOIS
ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
* UNTIL 900 PM CDT
* AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES SOUTHWEST OF DONAHUE TO BUFFALO TO HAMLET
TO SEATON...OR ALONG A LINE EXTENDING FROM 15 MILES WEST OF
DAVENPORT TO 8 MILES WEST OF DAVENPORT TO ALEDO...AND MOVING
EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROCK ISLAND...RAPIDS CITY...PORT BYRON...OSBORN...MOLINE...
MILAN...HAMPTON...GREEN ROCK...GENESEO...EAST MOLINE...
CORDOVA...COLONA...ANDOVER...ANDALUSIA...ALEDO...
LONG GROVE...LE CLAIRE...ELDRIDGE...DAVENPORT AND BETTENDORF.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
BRIEF TORNADOES ARE POSSIBLE IN ADDITION TO DESTRUCTIVE STRAIGHT-LINE
WINDS.
LAT...LON 4175 9052 4173 9088 4158 9075 4124 9080
4108 9092 4108 9047 4116 9046 4122 9020
4145 9012 4168 9025
$$
LREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:44 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 5, 3:44 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 344 PM CDT MON JUL 5 2004 .SYNOPSIS...AT THE SURFACE THIS AFTERNOON...A QUASI-STATIONARY FRONT EXTENDS...WEST NORTHWEST TO EAST SOUTHEAST...FROM A LOW NEAR DSM ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS NEAR PIA. A FETCH OFF LAKE MICHIGAN IS HOLDING THE FRONT IN PLACE IN ILLINOIS...WHILE THE INFLUENCE OF THE LOW IN IOWA IS FORCING THE FRONT SLOWLY NORTHWARD WEST OF THE MISSISSIPPI. FURTHER SOUTH...A SECOND DIFFUSE FRONT IS APPARENT ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS. THUNDERSTORMS HAVE BEGUN TO BREAK OUT ALONG THE NORTHERN FRONT. GOOD UPPER SUPPORT AT THE JET LEVEL...DIVERGENCE AT 500MB...AND STRONG VVS...EXIST ACROSS THE ENTIRE FORECAST AREA. CAPES ARE ON THE ORDER OF 2500 ACROSS THE SOUTHERN HALF. && .SHORT TERM...(TONIGHT AND TUESDAY) THERE ARE STILL SIGNIFICANT DIFFERENCES IN THE SHORT-TERM MODELS IN HANDLING THE IOWA LOW AND ASSOCIATED FRONTS. ETA STILL SEEMS TO BE HANDLING SITUATION BEST. THE NORTHERN FRONT WILL LIFT SLOWLY NORTH OF THE FORECAST AREA THIS EVENING. HOWEVER...THUNDERSTORMS WILL PROBABLY DEVELOP ALONG THE SOUTHERN FRONT...AS ACTIVITY IN SOUTH CENTRAL IOWA PROGRESSES EASTWARD THIS EVENING. THESE STORMS COULD INTERACT WITH BOUNDARIES PUT OUT BY AFTERNOON CONVECTION. A VIGOROUS VORT MAX WILL LIFT NORTHEAST ACROSS THE FA THIS EVENING...WITH THE STRONGEST PVA NORTHWEST HALF. VVS AND UPPER SUPPORT WILL LIFT NORTHEAST OF THE FA AROUND 06Z. A SECOND VORT MAX WILL SWEEP ACROSS THE FA TUESDAY AFTERNOON AND EVENING...BRINGING THE CHANCE OF ADDITIONAL SHOWERS OR THUNDERSTORMS. && .LONGER TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY) THE PRIMARY 500MB TROF FINALLY MOVES OVER THE FA WEDNESDAY MORNING. AFTER THAT...RIDGING AT THE SURFACE AND ALOFT THRU THURSDAY...WITH A SOUTHERLY FLOW DEVELOPING FRIDAY THE SURFACE. PRECIP CHANCES WILL INCREASE AHEAD OF AN ADVANCING COLD FRONT THAT WILL MOVE THRU THE FA IN THE SUNDAY TIME FRAME. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && REA
Hazardous weather outlook, Jul 5, 5:40 AM CDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 540 AM CDT MON JUL 5 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061030- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 540 AM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE OUTLOOK AREA THIS MORNING...MAINLY SOUTH OF INTERSTATE 80. NO SEVERE WEATHER IS EXPECTED. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND BECOME WIDESPREAD THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH. LARGE HAIL OF PENNY TO QUARTER SIZE WILL BE A SECONDARY THREAT. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A LARGE COMPLEX AND MOVE ACROSS THE OUTLOOK AREA TONIGHT. THE THREAT WILL TRANSITION TO HEAVY RAIN BY LATE EVENING. WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IS LIKELY...WITH AREAS OF 2 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS. THIS HEAVY RAIN WILL LIKELY RESULT IN LOCALIZED FLOODING...MAINLY NUISANCE TYPE FLOODING OF SMALL STREAMS AND CREEKS...AND LOW LYING OR POORLY DRAINED AREAS. AT THIS TIME IT APPEAR AS THOUGH THE HEAVIEST RAINS WILL OCCUR NORTH OF HIGHWAY 34...WITH POTENTIALLY ONE AXIS OF HEAVIER RAIN FROM CEDAR RAPIDS TO FREEPORT AND ANOTHER ALONG THE INTERSTATE 80 CORRIDOR AND 30 MILES EITHER SIDE. LOCATIONS INCLUDING IOWA CITY...WASHINGTON...BELLE PLAINE...BURLINGTON... BRIGHTON AND MUCH OF STEPHENSON COUNTY HAVE ALREADY RECEIVED HEAVY RAIN IN THE PAST DAY OR TWO...THUS CONDITIONS WILL BE MORE FAVORABLE FOR RUNOFF LEADING TO FLOODING IN OR NEAR THESE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING...AS THE STORM SYSTEM RESPONSIBLE FOR MONDAYS STORMY WEATHER MOVES AWAY FROM THE AREA. GUSTY NORTHWEST WINDS WILL BE POSSIBLE DURING THE LATE MORNING AND AFTERNOON HOURS...WITH GUSTS UP TO 35 MPH POSSIBLE. TUESDAY AFTERNOON AND EVENING...MORE SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG WINDS AND SMALL HAIL. LOCATIONS MOST AT RISK FOR THESE STORMS WILL BE ALONG AND NORTH OF INTERSTATE 80. MORE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE REPORT ANY HAIL...WINDS GREATER THAN 40 MPH OR FLOODING TO YOUR LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES. 05/ERVIN
In the hours before
Local storm report, Jul 5, 5:04 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0406 PM TORNADO 6 SSW PROPHETSTOWN 41.59N 89.98W
07/05/2004 WHITESIDE IL LAW ENFORCEMENT
TORNADO DAMAGED FARM MACHINE SHED, NO INJURIES. TOUCHED
DOWN TWICE, ONCE IN OPEN FIELD AND SECOND TIME ON MACHINE
SHED. FARM IS 6 MILES SOUTH ON WASHINGTON ROAD. THIS IS
THE SAME TORNADO THAT WAS ORIGINALLY REPORTED 4 MILES SW
OF PROPHETSTOWN.
&&
AWIPSUSRLocal storm report, Jul 5, 5:49 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0548 PM HEAVY RAIN STANLEY 42.64N 91.81W
07/05/2004 5.00 INCH BUCHANAN IA CO-OP OBSERVER
OBSERVER REPORTS 5 INCHES OF RAIN SINCE 7 AM.
&&
WELocal storm report, Jul 5, 6:26 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0619 PM FLASH FLOOD 1 S STANLEY 42.64N 91.81W
07/05/2004 BUCHANAN IA EMERGENCY MNGR
WEST BRANCH BUFFALO CREEK IS OUT OF ITS BANKS...COVERING
COUNTY ROADS C57 AND W33. BOTH ROADS ARE CLOSED.
&&
WELocal storm report, Jul 5, 6:50 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0648 PM FLASH FLOOD 5 S STANLEY 42.57N 91.81W
07/05/2004 BUCHANAN IA EMERGENCY MNGR
BUFFALO CREEK CONTINUING TO RISE, NUMEROUS ROADS CLOSED
ALONG THE CREEK BETWEEN STANLEY AND WINTHROP. PINE CREEK
ALSO RISING RAPIDLY.
&&
WELocal storm report, Jul 5, 7:31 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN IOWA CITY 41.66N 91.54W
07/05/2004 0.00 INCH JOHNSON IA TRAINED SPOTTER
1.25 INCHES OF RAIN ON RUNDELL STREET IN LAST 25 MINUTES.
&&
WELocal storm report, Jul 5, 7:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
739 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0728 PM HEAVY RAIN 5 SE NOBLE 41.11N 91.56W
07/05/2004 1.00 INCH HENRY IA TRAINED SPOTTER
1 INCH IN 30 MINUTES.
&&
WEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:55 PM CDT | Tornado Warning | DVN | Henry | 35 min |
| Jul 5, 9:07 PM CDT | Tornado Warning | DVN | Whiteside | 38 min |
| Jul 5, 9:40 PM CDT | Tornado Warning | DVN | Bureau, Henry | 50 min |
| Jul 5, 7:42 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Louisa, Muscatine | 48 min |
| Jul 5, 7:57 PM CDT | Flash Flood Warning | DVN | Buchanan | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.